Hail, Kit Carson
- When
- August 15, 5:10 PM MST
- Where
- Kit Carson County, 3.18 mi WNW of Flagler
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.324, -103.121
Golf ball sized hail reported at location.
Isolated thunderstorms developed in eastern Colorado during the evening hours. One of these thunderstorms traveled eastward along I-70 towards the CO/KS border and produced hail up to golf ball sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated thunderstorms developed in eastern Colorado during the evening hours. One of these thunderstorms traveled eastward along I-70 towards the CO/KS border and produced hail up to golf ball sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 4:19 PM MST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 519 PM MDT Sat Aug 15 2020 .SHORT TERM...(This evening through Sunday night) Issued at 229 PM MDT Sat Aug 15 2020 Across the region this afternoon, skies continue to be a mix of partly sunny to sunny as lingering morning cloud cover remains in part over the area. Temperatures are ranging in the upper 70s through the mid 80s. The wide range is a direct result of the lingering veil of cloud over portions of the area. Winds are east- southeasterly gusting over 20 mph at times. For the remainder of the afternoon hours into the evening timeframe, focus will remain on the potential for any convection to initiate over NE Colorado and shift eastward into NE/KS. Late breaks in areal cloud cover have allowed much of the CWA to remain stable due to lack of direct diurnal heating, with only the last hour or so locales are seeing temps warm nicely, along with dewpts ranging from the 50s up into the mid 60s in spots. SPC has lowered the risk outlook areas to a bit further south, keeping only SW portions of the area under a Slight Risk with a Marginal for the remainder. Better instability does reside south and west of the CWA closer to the trough over central Colorado. If storms do develop and begin an eastward trek, they would have to overcome a stronger MLcin environment with a cap in place. Have decided to keep a 20 pop for storms this afternoon/tonight with a trend to exit east by/just after 06z Sunday, as latest HRRR and RAP40 don't show a promising aspect to any major storm action working into the area, but can't rule out entirely. Upper ridge remains in place for the remainder of the weekend with NW upper flow. Surface ridge east and low pressure over the east central Rockies will provide another low chance for storms on Sunday afternoon/evening. Instability with daytime heating has a good portion of the CWA under a Marginal Risk. Due to the uncertainty over the past couple days in terms of storm timing/initiation, will keep a 20 pop over the area for now. Hail and wind threats for both days outlooks this weekend. Any precip Sunday evening should clear the area by 06z Monday. For temps, lower 90s on Sunday for highs will be off of lows tonight in a upper 50s to mid 60 range, with a repeat again on Sunday night. .LONG TERM...(Monday through Friday) Issued at 150 PM MDT Sat Aug 15 2020 There are not too many changes to what is expected next week. The upper level pattern will still be dominated by the upper high and ridge in the Desert Southwest while a trough drapes across the Eastern CONUS. The evolution of the upper pattern appears to have the ridge slowly shifting east and deamplifying while the trough digs further south and potentially turns into a closed low. This will leave the Tri-State area with north to northwest flow aloft that will allow shortwaves into the area. However, the upper high looks to expand at the end of the week and weaken our flow aloft. This could lower the upper level support for instability. Given the near constant pattern aloft, what conditions set up in the lower levels of the atmosphere will largely dictate the day. Monday is looking rather weak for storm chances, in spite of a stationary front near the Colorado border, as moisture in the lower levels is going to be less than what it has been the past few weeks. However, an isolated storm is still possible mainly in Eastern Colorado given the presence of the stationary front and a potential shortwave moving through. Tuesday will see the stationary front move over more into Western Kansas with surface dewpoints dropping for our western counties down into the 40's where as the eastern counties stay near 60. With the moisture and frontal boundary further east, our eastern counties (mainly along and east of highway 25) will have a higher chance for precip and lower temperatures with highs reaching the upper 80's. The rest of the area will likely be in the low to mid 90's. Wednesday and Thursday are likely to be similar with high temperatures near 90 and afternoon and evening storms. The main things worth noting is that the upper level high begins to expand slightly east and that lower level dewpoints in the area climb back up a bit (surface mainly 50F+ and 850 10C+). Friday is a bit trickier as the models are not in agreeance with the upper pattern and the location of a potential front moving through the Northern Plains. Friday currently appears to be similar to Wednesday and Thursday in terms of expected conditions, but that could change depending on what conditions actually set up. There is some uncertainty as a whole for Wednesday on as the general pattern appears the same but the details are not very consistent from run to run. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 520 PM MDT Sat Aug 15 2020 VFR conditions are anticipated to rule through the TAF period at both terminals. An isolated thunderstorm cannot be entirely ruled out at the GLD terminal this evening -- mainly between 00-04Z -- though probabilities are too low to warrant mention with the 00Z TAF issuance. 7-13 knot SSE-SE winds will veer to the S late this evening/overnight. Light S winds (perhaps variable at times) will prevail through the duration of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...KAK AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 528 PM MDT Sat Aug 15 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162330- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 528 PM MDT Sat Aug 15 2020 /628 PM CDT Sat Aug 15 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... An isolated severe thunderstorm cannot be ruled out in Eastern Colorado between 6-10 pm MDT this evening, mainly west of Highway 385. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms are possible during the afternoon and evening hours on Sunday August 16, mainly between 3-10 pm MDT. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Vincent
The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
4 hail. Local standard time, as filed.
Golf ball sized hail reported at location.
Dime sized hail reported at location.
Golf ball sized hail reported at location.
Pea to quarter sized hail reported at location that lasted 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917368, 918658, 917369, 917370.